Texas, 2022Damaging Wind in Texas, July 10, 2022
July 10, 2022 · NWS HGX · 1 event in 1 county or zone
A severe thunderstorm produced strong downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced strong downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 10, 5:30 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 5:30 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
630 PM CDT Sun Jul 10 2022
.AVIATION [00Z TAF Issuance]...
Latest radar imagery indicates isolated TSRA development to the
east of the metro terminals as an advancing seabreeze boundary
approaches a southward moving weak surface front. Conditions will
be favorable for further development of storms over the next
several hours, however most activity should be focused east of the
Houston metro area. As such, have included VCTS wording in TAF
package for the time being with coverage near the terminals
remaining less certain. SW winds become mostly light and variable
overnight, increasing tomorrow to around 10 knots and gradually
shifting to the south during the day. Some scattered shower
activity will be possible closer to the coast during the afternoon
hours.
Cady
&&
.PREV DISCUSSION /Issued 355 PM CDT Sun Jul 10 2022/...
.SHORT TERM [Through Monday Night]...
The Heat Miser (strong ridging) continues to have firm control over
Southeast Texas as we've already seen ambient temperatures well into
the 100s (we see you Aggieland breaking records by reaching 111°F)
and heat index values in the 110s. Suffice to say that the heat will
be the main story for the next couple of days. We have extended the
Heat Advisory through Monday evening for most counties and the
Excessive Heat Warning for our northwestern counties through Monday
evening. Also of note, Houston, Walker, and Madison counties will
transition from an Excessive Heat Warning to a Heat Advisory after
this evening. With the upper-level high shifting northwestward by
Monday, 500mb heights will slightly decrease leading to slightly
"cooler" temperatures. However, NAEFS percentiles remain in at least
the 99th percentile for 1000mb and 850mb temperatures through
Monday, so it'll still be fairly hot. Temperatures on Monday will
top out in the range of 100°F-106°F for inland locations and mid to
upper 90s closer to the coast with heat index values ranging from
106°F-110°F.
While the heat is the main story, it's not the only story. There is
a slight chance for showers and thunderstorms over the next couple
of afternoons. A stationary front continues to sit near the Brazos
Valley and will be the focus point for convection this afternoon.
Temperatures reaching well into the 100s will help out quite a bit
as well. 12Z CAMs are in fairly good agreement on convection
developing over the next few hours and drifting slowly southward.
Model soundings are consistent with an inverted-V as dry air aloft
extends over 2km above the surface along with DCAPE around 1500 J/kg
and PW values above the 75th percentiles (1.95") near and south of
the I-10 corridor. So, in any thunderstorms that manage to develop,
strong gusty winds will be possible. The Storm Prediction Center
has most of Southeast Texas in a marginal risk of severe weather
(for strong winds) today as a result. Don't expect these storms to
be long-lived though as 0-6km shear will be around 20-25 knots at
most. Expecting a somewhat similar scenario for Monday as well with
convection developing near the Brazos Valley and drifting southward.
All that being said, those that receive rainfall today or tomorrow
will win a brief break from the heat that we'll all be very envious
of.
Please be sure to take the necessary precautions to stay safe from
the heat if you have any plans to be outdoors. Drink plenty of
water, take frequent breaks, avoid strenuous outdoor activities
during the hottest part of the day, and ALWAYS ALWAYS ALWAYS look
before you lock your vehicle. Let's not forget about our pets too!
If the ground is too hot for the palm of your hand, then it's too
hot for paws.
Batiste
.LONG TERM [Tuesday through Saturday Night]...
By Tuesday, the heat continues, though it won't be as hot as
previous days. Southeast TX will be positioned between the upper-
level ridge anchored over the Four Corners/Southwestern CONUS and an
upper-level disturbance (decaying sfc boundary) along the
Southeastern CONUS. A generally southerly sfc flow will continue to
surge warm air advection and Gulf moisture into the region. Despite
the ridge being centered further west, temperatures aloft are
progged to be into the 23-27 degC range, suggesting values in the
triple digits at the sfc. Heat advisories will be possible on
Tuesday as well. A few showers/storms will be possible along the
seabreeze.
The forecast gets challenging Wednesday onwards given broad
differences in solutions between deterministic and ensemble means
with the aforementioned upper disturbance. The quasi-stationary
boundary, currently extending along the southeastern CONUS from
central TX into the Florida Panhandle, will serve as the main focus
for any tropical cyclone formation in the next several days. This
decaying/weakening frontal boundary will develop a sfc trough of low
pressure over the north-northeastern Gulf coast by midweek. A
strengthening ridge over the Rockies will somewhat "help" to keep
this system almost stationary along the northern Gulf coast. Latest
12Z ECMWF guidance continues to be the most aggressive solution
bringing a cyclone over the LA/MS coast by the end of the week. NAM
also suggests a slow development over/near the southeastern LA
coastline. The GFS and Canadian, on the other hand, continue to
develop an open trough/vort max with increasing convective activity
over the north-northwestern Gulf. Given the uncertainty and low
confidence levels, NHC is keeping a low chance (20 percent) for
cyclone formation in the next 5 days. Stay updated with the latest
forecast over the next few days as more changes will be possible.
The weather pattern will strongly depend on the possible development
of this sfc trough of low pressure; therefore, confidence in the
forecast for the medium range is low. Have blended temperatures and
PoPs as NBM guidance suggests with a chance of precipitation (20-35
percent) almost each day.
05
.MARINE....
Light to moderate onshore winds are expected to continue through
most of the period. Winds will continue to gradually increase up to
20 knots this evening; therefore Small Craft Should Exercise Caution
conditions are in effect through Monday. This pattern of moderate
winds is expected to continue each evening/night; thus, Caution
flags (SCEC) conditions will be issued at times. Seas from 2 to 4 ft
are expected through at least mid-week. High pressure will slowly
drift westward into the west/southwest CONUS, opening the chance for
more isolated/scattered convection due to seabreeze over the region.
An upper-level disturbance will develop over the northern Gulf by
the latter half of the week, possibly bringing better precipitation
chances. The NHC has a 20 percent chance of cyclone formation over
the northern Gulf in 5 days. Confidence still remains low given
broad differences between models at this time. Keep monitoring the
the forecast from us and NHC over the next several days for the
latest updates.
05
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 79 107 80 103 78 / 10 10 10 10 0
Houston (IAH) 80 102 80 99 79 / 30 20 10 20 10
Galveston (GLS) 85 96 85 94 83 / 30 20 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT Monday for the following zones:
Bolivar Peninsula...Brazoria Islands...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Fort Bend...Galveston
Island...Inland Brazoria...Inland Harris...Inland
Jackson...Inland Matagorda...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern Liberty...Trinity...Wharton.
Excessive Heat Warning until 8 PM CDT this evening for the
following zones: Houston...Madison...Walker.
Heat Advisory until 8 PM CDT Monday for the following zones:
Houston...Madison...Walker.
Heat Advisory until 8 PM CDT this evening for the following
zones: Inland Galveston.
Excessive Heat Warning until 8 PM CDT Monday for the following
zones:
Austin...Brazos...Burleson...Colorado...Grimes...Waller...Washington.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
SHORT TERM...Batiste
LONG TERM...05
AVIATION...Cady
MARINE...05In the hours before
Special weather statement, Jul 10, 7:00 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
800 PM CDT Sun Jul 10 2022
TXZ214-300-313-110130-
Chambers TX-Coastal Harris TX-Southern Liberty TX-
800 PM CDT Sun Jul 10 2022
...A thunderstorm will produce strong wind gusts across portions of
northwestern Chambers, south central Liberty and east central Harris
Counties through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mont Belvieu, or near Barrett, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baytown, Beach City, Barrett, Crosby, Mont Belvieu, Old
River-Winfree, Cove and Morgan's Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2970 9469 2960 9498 2991 9505 2994 9503
2997 9498 3000 9488
TIME...MOT...LOC 0059Z 338DEG 18KT 2988 9494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadySpecial weather statement, Jul 10, 7:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
830 PM CDT Sun Jul 10 2022
TXZ214-300-313-110200-
Chambers TX-Coastal Harris TX-Southern Liberty TX-
830 PM CDT Sun Jul 10 2022
...A thunderstorm may produce strong wind gusts across portions of
northwestern Chambers, southern Liberty and east central Harris
Counties through 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beach City, moving south at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baytown, Beach City, Barrett, Highlands, Mont Belvieu, Old
River-Winfree, Cove and Morgan's Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2957 9497 2985 9504 2990 9485 2965 9472
TIME...MOT...LOC 0129Z 337DEG 16KT 2975 9490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CadyThunderstorm Wind, Harris
- When
- July 10, 8:10 PM CST
- Where
- Harris County, 1.51 mi NNE of Westfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.040, -95.390
Strong downburst winds resulted in a tree falling on an apartment building in Spring. The building was damaged and several residents were displaced. The wind estimate was from a trained spotter just to the east of the damage site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 10 to 11, 20225 deaths · 5 events
- Heat in Nevada, July 10 to 13, 20225 deaths · 2 events
- Rip Current in Indiana, July 10, 20221 death · 1 event
- Flash Flood in Alaska, July 10 to 12, 2022$14 million · 1 event
- Hail and Damaging Winds in North Dakota, July 10, 2022$1.3 million · 1.75 in hail · 33 events
- Damaging Winds in Nebraska, July 10 to 11, 2022$810,000 · 58 kt wind · 3 events
- Damaging Winds in Texas, July 10, 2022$101,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, July 10, 20222 in hail · 29 events
- Hail and Damaging Winds in North Dakota, July 10, 20221.25 in hail · 26 events
- Hail and Damaging Winds in South Dakota, July 10, 20221.5 in hail · 19 events
- Flash Flooding and Debris Flow in Puerto Rico, July 10, 2022$5,000 · 13 events
- Hail and Damaging Winds in Minnesota, July 10, 20221.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030825.